Funnel Cloud, Clark
- When
- July 4, 2:00 PM CST
- Where
- Clark County, 0.4 mi WSW of Chili
- Reported by
- Trained Spotter
- Coordinates
- 44.627, -90.357
A couple of funnel clouds were observed during the afternoon of July 4, none of which touched down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A couple of funnel clouds were observed during the afternoon of July 4, none of which touched down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 4, 1:45 AM CST, 12 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 245 AM CDT SAT JUL 4 2009 .SHORT TERM...TODAY THROUGH MONDAY MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES TODAY AND INTO THIS EVENING. THEN...SMALL CHANCES OF PRECIPITATION FOR SUNDAY AND MONDAY. LATEST WATER VAPOR SATELLITE IMAGERY INDICATING SEVERAL SHORTWAVE TROUGHS EMBEDDED IN ZONAL FLOW OVER THE WESTERN TWO THIRDS OF CONTINENTAL U.S. LATEST MOSAIC RADAR INDICATING STRATIFORM PRECIPITATION EXTENDING FROM EASTERN IOWA INTO EASTERN SOUTH DAKOTA. THIS IS IN RESPONSE TO ISENTROPIC LIFT AT 320K SURFACE IN ASSOCIATION WITH SHORTWAVE TROUGH OVER CENTRAL U.S. PER LATEST RUC. THE 04.00Z GFS AND NAM ARE IN VERY GOOD AGREEMENT IN DIGGING UPPER LEVEL TROUGH OVER THE NORTHEASTERN U.S. AND DEVELOPING NORTHWEST FLOW ALOFT ACROSS FORECAST AREA BY 12Z SUNDAY. VERY SETTLE DIFFERENCES BETWEEN THE 04.00Z OPERATIONAL RUNS OF THE GFS AND NAM IN TIMING AND STRENGTH OF WEAK IMPULSES EMBEDDED IN NORTHWEST FLOW ALOFT SUNDAY AND MONDAY. THOUGH...MODELS ARE IN AGREEMENT WEAK IMPULSES WILL MOVE ACROSS THE UPPER MIDWEST AND GREAT LAKES REGION SUNDAY AND MONDAY. CONFIDENCE IS LOW IN TIMING AND PLACEMENT OF THESE IMPULSES SUNDAY AND MONDAY. TODAY...SHORTWAVE TROUGH MOVES ACROSS CENTRAL U.S. BOTH THE 04.00Z GFS AND NAM INDICATE ISENTROPIC LIFT AND QG FORCING IN ASSOCIATION WITH SHORTWAVE TROUGH THROUGH 18Z SATURDAY. WITH BEST LIFT AND FORCING OVER SOUTHERN FORECAST AREA...HAVE LEFT HIGHEST PRECIPITATION CHANCES ACROSS THIS PART OF FORECAST AREA THROUGH 18Z SATURDAY. BOTH MODELS INDICATING VERY LITTLE IN INSTABILITY THROUGH 18Z ACROSS FORECAST AREA...WITH 0-6KM MOST UNSTABLE CAPE OF LESS THAN 200 J/KG. AS DAYTIME HEATING OCCURS...INSTABILITY INCREASES AFTER 18Z TO NEAR 1000 J/KG IN THE 0-6KM LAYER OF MOST UNSTABLE CAPE. LOCAL 04.00Z WRF MODELS AND OPERATIONAL RUNS OF GFS/NAM INDICATING SOME REDEVELOPMENT OF SHOWERS ACROSS FORECAST AREA AFTER 18Z IN RESPONSE TO WEAK SURFACE MOISTURE CONVERGENCE AND WEAK QG FORCING AT THE 500- 300MB LAYER. WITH INSTABILITY INCREASING INTRODUCED ISOLATED THUNDER ACROSS FORECAST AREA AFTER 18Z. MAIN SHORTWAVE TROUGH MOVES SOUTH AND EAST OF FORECAST AREA TONIGHT. ANOTHER SHORTWAVE TROUGH OVER SASKATCHEWAN DIGS UPPER LEVEL TROUGH OVER NORTHEASTERN U.S. SUNDAY AND ALLOWS NORTHWEST FLOW ALOFT TO DEVELOP OVER THE UPPER MIDWEST AND GREAT LAKES REGION. BOTH THE 04.00Z GFS AND NAM ARE INDICATING WEAK IMPULSES TO MOVE ACROSS THE UPPER MIDWEST AND GREAT LAKES REGION SUNDAY AND MONDAY...WITH STRONGEST IMPULSE MOVING ACROSS UPPER MIDWEST MONDAY. BOTH MODELS ARE INDICATING INSTABILITY GRADIENT EXTENDING FROM SOUTHEASTERN NORTH DAKOTA AND INTO NORTHEAST IOWA. MODELS ARE INDICATING IMPULSES MOVING ALONG INSTABILITY GRADIENT...WITH DAYTIME HEATING CANNOT RULE OUT THE POSSIBILITY OF AN ISOLATED SHOWER OR THUNDERSTORM SUNDAY AFTERNOON OR MONDAY AFTERNOON. THOUGH...DUE TO TIMING AND PLACEMENT OF AXIS OF INSTABILITY AND WEAK IMPULSES...CONFIDENCE IS LOW FOR PRECIPITATION CHANCES. AT THIS TIME...WILL CONTINUE WITH DRY FORECAST BOTH SUNDAY AND MONDAY. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES FRIDAY. THE 04.00Z GFS AND ECMWF ARE IN GOOD AGREEMENT IN BUILDING UPPER LEVEL RIDGE OVER THE CENTRAL U.S. MIDDLE OF NEXT WEEK. THOUGH...BOTH MODELS CONTINUE TO INDICATE SHORTWAVE TROUGH OVER TOPPING UPPER LEVEL RIDGE TUESDAY NIGHT...WITH GFS SLIGHTLY FARTHER SOUTH TRACK THAN ECMWF. WILL LEAVE MENTION OF ANY PRECIPITATION CHANCE OUT AND LET LATER SHIFTS EVALUATE. BOTH THE 04.00Z GFS AND ECMWF INDICATE FRONTAL PASSAGE THURSDAY NIGHT INTO FRIDAY. DECENT MOISTURE AND LIFT ASSOCIATED WITH FRONT. THIS WILL PROVIDE FORECAST AREA NEXT BEST CHANCE FOR PRECIPITATION. PREVIOUS HAS GOOD HANDLE AND WILL MAKE NO CHANGES. && .AVIATION...TODAY AND TONIGHT SHORTWAVE MOVING THROUGH THE CNTL CONUS WILL CONTINUE TO BRING RAIN THREAT TO THE TAF SITES THROUGH THE MORNING HOURS...WITH MORE OF A SCATTERED SHOWER THREAT FOR THE AFTERNOON HOURS DEVELOPING. EXPECT SOME PERIODS OF LIGHT RAIN THROUGH ABOUT 15Z TO CONTINUE ESPECIALLY KRST BEFORE ENDING. SHOULD REMAIN VFR VSBYS IN THIS RAIN...BUT UPSTREAM OBS HINTING AT SOME MVFR CIGS IN THE STEADIER RAIN BANDS. WILL CONTINUE TO MONITOR THIS AS THE RAIN BANDS APPROACH AND MOVE THROUGH...AND MAY UPDATE/TEMPO FOR SOME MVFR CIGS IF THEY BECOME WIDESPREAD THROUGH THE EARLY MORNING HOURS. BY AFTERNOON...SOME PATCHY SUN WORKING ON A MOIST/UNSTABLE BOUNDARY LAYER MAY FIRE SOME SHOWERS/ISOLD STORMS AT EITHER TAF SITE...AND MAY INTRODUCE A VCSH OR CB QUALIFIER TO HANDLE THIS. MOST HI-RES RUC/WRF MODEL RUNS HINTING AT THIS SCATTERED ACTIVITY...WHICH SHOULD DIE OFF PAST 00Z THIS EVENING AS SUNSET APPROACHES. OVERNIGHT LOOKS VFR BUT MAY NEED TO WATCH FOR SOME VALLEY FOG AT KLSE WITH LIGHT FLOW AND MOIST BOUNDARY LAYER REMAINING. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...DTJ AVIATION..........BINAU
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 100 PM CDT SAT JUL 4 2009 IAZ008>011-018-019-029-030-MNZ086-087-094>096-WIZ053>055-061-051100- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-FLOYD- GRANT-HOUSTON-HOWARD-MITCHELL-MOWER-OLMSTED-RICHLAND-VERNON- WINNESHIEK- 100 PM CDT SAT JUL 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE MAINLY DURING THE AFTERNOON HOURS WITH PEAK HEATING. WITH SOME AREAS SEEING SUNSHINE...THE ATMOSPHERE WILL BECOME UNSTABLE THIS AFTERNOON. THE EXPECTED SLOW MOVEMENT OF THE STORMS MAY ALLOW FOR BRIEF HEAVY RAINFALL RATES. THUNDERSTORMS SHOULD REMAIN ISOLATED TO SCATTERED IN NATURE...AND SHOULD DIE OFF NEAR OR SHORTLY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MORE THUNDERSTORMS ARE POSSIBLE INTO THE MIDDLE OF NEXT WEEK AS A WARM AND MUGGY AIRMASS MOVES IN...AND TRIGGERS THE STORM THREAT. THE SEVERE WEATHER POTENTIAL AT THIS TIME RANGE IS TOO DIFFICULT TO DISCERN AT THIS TIME...BUT THE OVERALL PATTERN IS SUGGESTIVE THAT AN ACTIVE PERIOD OF WEATHER IS POSSIBLE AS HEAT AND MOISTURE BUILD ACROSS THE AREA FOR THE MIDDLE AND END PART OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY THROUGH TUESDAY. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MNZ079-088-WIZ017-029-032>034-041>044-051100- ADAMS-BUFFALO-CLARK-JACKSON-JUNEAU-LA CROSSE-MONROE-TAYLOR- TREMPEALEAU-WABASHA-WINONA- 100 PM CDT SAT JUL 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA AND WESTERN INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR...MAINLY DURING THE AFTERNOON HOURS...WITH PEAK HEATING. SEVERE STORMS ARE NOT EXPECTED...BUT THE EXPECTED SLOW MOVEMENT OF THE STORMS MAY ALLOW FOR BRIEF HEAVY RAINFALL RATES. THUNDERSTORMS SHOULD REMAIN ISOLATED TO SCATTERED IN NATURE...AND SHOULD DIE OFF NEAR OR SHORTLY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE INTO THE MIDDLE OF NEXT WEEK AS A WARM AND MUGGY AIRMASS MOVES IN...AND TRIGGERS THE STORM THREAT. THE SEVERE WEATHER POTENTIAL AT THIS TIME RANGE IS TOO DIFFICULT TO DISCERN AT THIS TIME...BUT THE OVERALL PATTERN IS SUGGESTIVE THAT AN ACTIVE PERIOD OF WEATHER IS POSSIBLE AS HEAT AND MOISTURE BUILD ACROSS THE AREA FOR THE MIDDLE AND END PART OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY THROUGH TUESDAY. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 121 PM CDT SAT JUL 4 2009 WIZ017-029-043-044-042115- ADAMS-CLARK-JUNEAU-TAYLOR- 121 PM CDT SAT JUL 4 2009 ...FUNNEL CLOUDS POSSIBLE... THERE HAVE BEEN SOME REPORTS OF FUNNEL CLOUDS IN WAUSHARA COUNTY... AND ALSO FURTHER EAST IN WISCONSIN THIS AFTERNOON. CONDITIONS ARE FAVORABLE FOR FUNNELS TO OCCUR IN TAYLOR...CLARK...ADAMS...AND JUNEAU COUNTIES AS WELL. THE ATMOSPHERE WILL BECOME VERY UNSTABLE THIS AFTERNOON... PARTICULARLY IN THE LAYER VERY NEAR THE SURFACE. SUCH AN ENVIRONMENT IS CONDUCIVE TO THE FORMATION OF BRIEF FUNNEL CLOUDS UNDERNEATH DEVELOPING SHOWERS AND THUNDERSTORMS. FUNNEL CLOUDS OF THIS NATURE RARELY TOUCH THE GROUND. HOWEVER...IF YOU NOTICE ONE APPROACHING GROUND...SEEK SAFE SHELTER INSIDE A BUILDING. PLEASE REPORT ANY SIGHTINGS TO THE NATIONAL WEATHER SERVICE. MW
The La Crosse radar (KARX), 111 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
2 funnel cloud. Local standard time, as filed.
Law enforcement officials relayed a public report of a funnel cloud just west of Big Flats.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177478, 177479.